Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Tucson, AZ

June 29, 2009Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 29, 2009, 5:07 PM MST for Cochise County, Arizona. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2009, 5:07 PM MST (00:07 UTC)
Expired
Jun 29, 2009, 6:30 PM MST
In force
83 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3626 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 300007
FFWTWC
AZC003-300130-
/O.NEW.KTWC.FF.W.0003.090630T0007Z-090630T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST MON JUN 29 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...

* UNTIL 630 PM MST

* AT 500 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT FROM 
1.50 TO 2.50 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST HOUR. 
ADDITIONALLY...LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED 
NUMEROUS STREETS FLOODED IN WILLCOX. LOW WATER CROSSINGS AND WASHES 
ARE LIKELY TO SEE FLOODING THROUGH 630 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE
  RANCH PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3243 11044 3244 10971 3216 10970 3211 10987
      3220 11044

$$

CS
2 follow-up statements
000 
WGUS75 KTWC 300047
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
547 PM MST MON JUN 29 2009

AZC003-300130-
/O.CON.KTWC.FF.W.0003.000000T0000Z-090630T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
547 PM MST MON JUN 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
NORTHWESTERN COCHISE COUNTY...

AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. NATIONAL WEATHER SERVICE RADAR INDICATED THAT FROM 1.50 TO 
2.50 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST HOUR. 
ADDITIONALLY...LOCAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED 
NUMEROUS STREETS FLOODED IN WILLCOX. LOW WATER CROSSINGS AND WASHES 
ARE LIKELY TO SEE FLOODING THROUGH 630 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE
RANCH PRESERVE AND CASCABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3243 11044 3244 10971 3216 10970 3211 10987
      3220 11044

$$

CS
000 
WGUS75 KTWC 300132
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
632 PM MST MON JUN 29 2009

AZC003-300138-
/O.EXP.KTWC.FF.W.0003.000000T0000Z-090630T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
632 PM MST MON JUN 29 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR NORTHWESTERN
COCHISE COUNTY...

THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND THE FLASH FLOOD 
WARNING HAS EXPIRED. DRAINAGE FORM EARLIER HEAVY RAINFALL WILL 
CONTINUE TO CAUSE FLOW IN AREA WASHES.

LAT...LON 3243 11044 3244 10971 3216 10970 3211 10987
      3220 11044

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 1:45 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST MON JUN 29 2009

.SYNOPSIS...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS REGION WILL
MAINTAIN SOUTHEASTERLY FLOW AND BRING DEEP MOISTURE INTO SOUTHEAST
ARIZONA THIS WEEK. THIS PATTERN WILL PROVIDE SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...CONVECTION STARTING IN ERNEST OVER THE PAST HOUR WITH
NICE ORGANIZATION ON THE RIM. LESS DEBRIS CLOUD AROUND THIS
MORNING...SO MANY AREAS WERE ABLE TO MANAGE MORE SUNSHINE TODAY.
FULL MOISTURE IN PLACE WITH SURFACE DEWPTS IN THE UPPER 50S TO
MIDDLE 60S THIS MORNING...EASILY HOLDING MIDDLE TO UPPER 50S THIS
AFTERNOON. 12Z KTUS SOUNDING CAME IN WITH 1.58 INCHES OF
PRECIPITABLE WATER WHICH IS CONSISTENT WITH THE DEEPER MOISTURE
EXTENDING UP FROM SONORA ON GOES SOUNDER ESTIMATES. LESS STABLE
TEMPERATURE PROFILE WITH A LITTLE COOLING AROUND H5 OVER THE PAST 24
HOUR4S WITH BETTER SHEAR AS WELL. LOW LEVEL SOUTHERLY PUSH TRYING TO
DEEPEN MOISTURE IN LOWER DESERT LOCATIONS. ADD IN A FAVORABLE
EASTERLY COMPONENT TO STEERING LEVEL FLOW AND IT IS STILL SHAPING UP
TO BE A MORE ACTIVE DAY WITH COVERAGE SPREADING FURTHER WESTWARD.
ANOTHER DAY WHERE LOCALLY HEAVY RAINFALL AND WET MICROBURSTS A
CONCERN.

HIGH CENTER RECONSOLIDATING TO THE NORTHEAST...SO EASTERLY AND
SOUTHERLY COMPONENTS TO FLOW SHOULD BE FAVORABLE MOST OF THE WEEK.
EXPECT A DAILY SHOT OF SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. BOTH GFS AND ECMWF BRING IN SOME WEST
COASTAL TROFINESS THIS WEEKEND...BUT GFS SEES HIGH RECONSOLIDATE
INTO A SEMI BLOCKING POSITION THROUGH NORTHWEST AND NORTHCENTRAL
MEXICO WHILE THE EUROPEAN PHASES THE HIGH INTO THE SOUTHERN PLAINS.
THESE DIFFERENCES ARE MORE IMPORTANT FOR OTHER PARTS OF THE
STATE...NO REASON AT THIS POINT TO BACK OFF ON THE FORECAST MUCH FOR
MOST OF OUR AREA.

&&

.AVIATION...ANOTHER ROUND OF SCATTERED TSRA/SHRA IS EXPECTED THIS
AFTERNOON AND EVENING. ASSOCIATED CEILINGS WILL BE 10-13K FT AGL
WITH CIGS NEAR TSRA/SHRA DOWN TO ABOUT 3-6K FT AGL. SURFACE WINDS
TODAY GENERALLY DIURNAL IN NATURE AND LESS THAN 15 KTS...WITH THE
EXCEPTION OF ERRATIC/GUSTY OUTFLOW WINDS NEAR ANY THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. THE HIGHER HUMIDITY AND RAINFALL
WILL RESULT IN FEW FIRE WEATHER CONCERNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 29, 7:30 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
730 AM MST MON JUN 29 2009

AZZ019-029-030-032>035-301430-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
730 AM MST MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE AND AN UNSTABLE ATMOSPHERE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND TONIGHT. EXPECT
LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WITH STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-301430-
WESTERN PIMA COUNTY-
730 AM MST MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WITH INCREASING MOISTURE SHOWERS AND THUNDERSTORMS WILL ALSO
INCREASE TODAY. EXPECT LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT THE CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO INCREASE THIS WEEK AS DEEPER MOISTURE PUSHES IN.
SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND STRONG GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:08 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pinal79 min
Jun 29, 5:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jun 29, 6:08 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 6:24 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jun 29, 6:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jun 30, 2:33 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.